My wife has suffered from migraines ever since we got married. She used to retreat to our bedroom for hours or even days at a time to ride them out.
For the past year her physician has prescribed a drug called propranolol. She takes it daily to prevent the headaches and it has helped. But she has little or no energy, and seems depressed or moody much of the time. This is a big difference from the vivacious girl I married, and I wonder if this drug could be responsible.
An underlying depression could account for these symptoms, but your suspicions might also be justified. Propranolol is commonly prescribed for heart and blood pressure problems but it also is effective in preventing migraine attacks.
Unfortunately, it may make some people feel tired, weak, confused, forgetful, depressed and emotionally unstable.
There are now other ways to treat migraines. Your wife should certainly discuss this situation with her physician so they can evaluate her treatment.
A surprising number of medicines can affect mood or produce depression. They include other heart medicines, female hormones, glaucoma eye drops and even stomach medicine.
We're sending you our guide to Psychological Side Effects, in which we list many of these drugs. Anyone else who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. M-102, P.O. Box 52027, Durham, N.C. 27717-2027.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is medical anthropologist and nutrition expert.